Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Paducah, KY

May 23, 2000Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 8:58 PM CDT for Mississippi County, Missouri. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 23, 2000, 8:58 PM CDT (01:58 UTC)
Expired
May 23, 2000, 10:15 PM CDT
In force
77 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mississippi County, MO

What was reported inside it

TimeReportWhereRemark
May 23, 9:40 PM CDTHail 2.75Charleston, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:30 PM CDTTornado WatchSPC6 hr
May 23, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KPAH 240159
SVRPAH
MOC133-240315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1015 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CHARLESTON...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF ANNISTON AT 910 PM CDT
  3 MILES SOUTH OF WYATT AT 915 PM CDT

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM BETWEEN CHARLESTON 
AND BERTRAND. MOVE TO SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.

LAT...LON 3685 8950 3679 8941 3676 8922 3691 8922
          3700 8934

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, May 23, 2:00 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE MAY 23 2000

PRIMARY FORECAST CHALLENGE IS TIMING POPS WITH MOVEMENT/PLACEMENT OF
WEAK SURFACE TROF(S). LATEST SURFACE ANALYSIS SHOWS WEAK TROF THAT
HELPED FOCUS AM CONVECTION HAS SCOOTED EAST INTO CNTL KY...AND TAKEN
MOST CONVECTION W/IT. WEAK TROF/COLD FRONT STRETCHES FROM NRN IN
INTO CNTL MO...POISED TO ENTER FA LATE TODAY/EARLY TONIGHT AS NEXT
NW FLOW PERTURBATION DROPS SE OUT OF IL.

NEW MODEL RUNS SUGGEST DROPPING WAVE/WEAK FRONT WL ENCOUNTER
SUFFICIENTLY UNSTABLE ENVIRONMENT OVER PAH FA BY 00Z WED. DEW POINT
POOLING OF 70F PLUS NOTED FM NE AR-SEMO-SW IL...WHERE FRONT IS
SAGGING SOUTH TOWARD. 12Z UA ANALYSIS REVEALS NOSE OF 130KT H3 JET
IN DIFLUENT NW FLOW ALOFT PROGGED TO INTERACT W/NE PTNS FA BY
TONIGHT. ONLY INHIBITING FACTOR IS BEST MEAN RH IS CONCENTRATED EAST
OF FA...THOUGH BOTH ETA/NGM BACK-BUILD IT AND POOL IT ALONG/AHEAD OF
WEAK FRONTAL BOUNDARY TONIGHT. LATEST SPC HAS ENTIRE FA IN SLGT RISK
SVR TONIGHT. BELIEVE CONVECTION WL REMAIN SCATTERED WITH HIGHER MEAN
RH EAST...THUS WL RETAIN CHC CATEGORY POPS ENTIRE FA THRU TONIGHT.
WL MAINTAIN CLOSE MONITOR THRU PRESS TIME FOR ANY LAST MINUTE
ADJUSTMENTS.

AFT 24 HOURS IS WHERE MODELS DIVERGE SOMEWHAT. WHILE ENVIRONMENT
REMAINS UNSTABLE WED...LOW LAYER CONVERGENCE DIMINISHES AS SURFACE
FRONT IS DRAGGED EAST. WL THEREFORE BLEED TONIGHT POPS INTO EARLY
WED FAR SRN/ERN PTNS FA...WHERE SPC DAY2 CONTINUES SLGT RISK. WL GO
AHEAD AND DROP POPS OUT NORTH WHERE LOW LAYER WLYS TAKE OVER. ETA
TRIES TO STALL BOUNDARY JUST TO SOUTH AND THEN RETURN IT NORTHWARD
THRU OUR AREA LATE WED NIGHT INTO THU...WHILE NGM IS A LITTLE MORE
AGGRESSIVE W/SOUTHWARD PUSH BUT NONETHELESS HINTS AT A SIMILAR RETURN
NWARD FOR THU. AVN DIFFERS GREATLY FIRST 36 HOURS...BUT BEGINS TO
PICK UP ON ETA/NGM SUGGESTION OF RETURNING BOUNDARY POST 48 HOURS.
AM THUS INCLINED TO TWEEK THU/FRI PTNS FORECAST FOR EARLIER
INTRO/DEPARTURE OF POPS...MORE IN TUNE W/ETA.

TEMPS HAVE RUN BETWEEN FWC/FAN GUIDANCE LAST 24 HOURS. WL GENERALLY
FOLLOW THEIR NOS AS 12Z RUN IS NOT TOO DISSIMILAR.

.PAH...NONE.
DH

In the hours before

Local storm report, May 23, 8:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 AM    BROWNS VALLEY             KY   1.00 INCH HAIL
05/23/00   DAVIESS

0910 AM    BROWNS VALLEY             KY   1.75 INCH HAIL
05/23/00   DAVIESS

0933 AM    CHRISNEY                  IN   .88 INCH HAIL
05/23/00   SPENCER

0938 AM    CUNNINGHAM                KY   1.00 INCH HAIL
05/23/00   CARLISLE

0939 AM    GRANDVIEW                 IN   .75 INCH HAIL
05/23/00   SPENCER

0950 AM    MELBER                    KY   .75 INCH HAIL
05/23/00   GRAVES

0630 PM    BEAVER DAM                MO   .75 INCH HAIL
05/22/00   RIPLEY

0517 PM    BENTON                    MO   1.75 INCH HAIL
05/23/00   SCOTT

0540 PM    LUSK                      MO   1.00 INCH HAIL
05/23/00   SCOTT

0613 PM    1 W BENTON                KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO THE
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0618 PM    BENTON                    KY   1.50 INCH HAIL
05/23/00   MARSHALL

0633 PM    HARDIN                    KY   .75 INCH HAIL
05/23/00   MARSHALL

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0633 PM    2 S HARDIN                KY   TORNADO
05/23/00   CALLOWAY                       SEVERAL BRIEF TOUCHDOWNS.
                                          TREES DOWN ON MOBILE HOME.
                                          NUMEROUS TREES DOWN

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0705 PM    5 W HAMLIN                KY   TORNADO
05/23/00   CALLOWAY                       TORNADO IN PROGRESS MOVING
                                          SOUTH.

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0718 PM    GLENALLEN                 MO   .88 INCH HAIL
05/23/00   BOLLINGER

0737 PM    MARBLE HILL               MO   1.75 INCH HAIL
05/23/00   BOLLINGER

0732 PM    EVANSVILLE                IN   .75 INCH HAIL
05/23/00   VANDERBURGH                    ESTIMATED 60 TO 70 MPH
                                          WIND.

0741 PM    LEOPOLD                   MO   2.75 INCH HAIL
05/23/00   BOLLINGER

0753 PM    3 S MARBLE HILL           MO   TORNADO
05/23/00   BOLLINGER                      NUMEROUS TOUCHDOWNS.
                                          REPORTED BY SPOTTER.

0633 PM    ALMO HEIGHTS              KY   TORNADO
05/23/00   CALLOWAY                       TREES ON SEVERAL HOUSES.
                                          30 TREES OR MORE DOWN AND
                                          POWER IS OUT.

KH
Local storm report, May 23, 8:06 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 AM    BROWNS VALLEY             KY   1.00 INCH HAIL
05/23/00   DAVIESS

0910 AM    BROWNS VALLEY             KY   1.75 INCH HAIL
05/23/00   DAVIESS

0933 AM    CHRISNEY                  IN   .88 INCH HAIL
05/23/00   SPENCER

0938 AM    CUNNINGHAM                KY   1.00 INCH HAIL
05/23/00   CARLISLE

0939 AM    GRANDVIEW                 IN   .75 INCH HAIL
05/23/00   SPENCER

0950 AM    MELBER                    KY   .75 INCH HAIL
05/23/00   GRAVES

0630 PM    BEAVER DAM                MO   .75 INCH HAIL
05/22/00   RIPLEY

0517 PM    BENTON                    MO   1.75 INCH HAIL
05/23/00   SCOTT

0540 PM    LUSK                      MO   1.00 INCH HAIL
05/23/00   SCOTT

0613 PM    1 W BENTON                KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO THE
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0618 PM    BENTON                    KY   1.50 INCH HAIL
05/23/00   MARSHALL

0633 PM    HARDIN                    KY   .75 INCH HAIL
05/23/00   MARSHALL

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0633 PM    2 S HARDIN                KY   TORNADO
05/23/00   CALLOWAY                       SEVERAL BRIEF TOUCHDOWNS.
                                          TREES DOWN ON MOBILE HOME.
                                          NUMEROUS TREES DOWN

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0705 PM    5 W HAMLIN                KY   TORNADO
05/23/00   CALLOWAY                       TORNADO IN PROGRESS MOVING
                                          SOUTH.

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0718 PM    GLENALLEN                 MO   .88 INCH HAIL
05/23/00   BOLLINGER

0737 PM    MARBLE HILL               MO   1.75 INCH HAIL
05/23/00   BOLLINGER

0732 PM    EVANSVILLE                IN   .75 INCH HAIL
05/23/00   VANDERBURGH                    ESTIMATED 60 TO 70 MPH
                                          WIND.

0741 PM    LEOPOLD                   MO   2.75 INCH HAIL
05/23/00   BOLLINGER

0753 PM    3 S MARBLE HILL           MO   TORNADO
05/23/00   BOLLINGER                      NUMEROUS TOUCHDOWNS.
                                          REPORTED BY SPOTTER.

0633 PM    ALMO HEIGHTS              KY   TORNADO
05/23/00   CALLOWAY                       TREES ON SEVERAL HOUSES.
                                          30 TREES OR MORE DOWN AND
                                          POWER IS OUT.

0824 PM    MARBLE HILL               MO   1.75 INCH HAIL
05/23/00   BOLLINGER

KH
Local storm report, May 23, 8:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 AM    BROWNS VALLEY             KY   1.00 INCH HAIL
05/23/00   DAVIESS

0910 AM    BROWNS VALLEY             KY   1.75 INCH HAIL
05/23/00   DAVIESS

0933 AM    CHRISNEY                  IN   .88 INCH HAIL
05/23/00   SPENCER

0938 AM    CUNNINGHAM                KY   1.00 INCH HAIL
05/23/00   CARLISLE

0939 AM    GRANDVIEW                 IN   .75 INCH HAIL
05/23/00   SPENCER

0950 AM    MELBER                    KY   .75 INCH HAIL
05/23/00   GRAVES

0630 PM    BEAVER DAM                MO   .75 INCH HAIL
05/22/00   RIPLEY

0517 PM    BENTON                    MO   1.75 INCH HAIL
05/23/00   SCOTT

0540 PM    LUSK                      MO   1.00 INCH HAIL
05/23/00   SCOTT

0613 PM    1 W BENTON                KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO THE
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL                       FUNNEL CLOUD EXTENDED MORE
                                          THAN HALF WAY DOWN TO
                                          GROUND. REPORTED BY
                                          NUMEROUS SPOTTERS.

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    BENTON                    KY   TORNADO
05/23/00   MARSHALL

0618 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0618 PM    BENTON                    KY   1.50 INCH HAIL
05/23/00   MARSHALL

0633 PM    HARDIN                    KY   .75 INCH HAIL
05/23/00   MARSHALL

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0633 PM    2 S HARDIN                KY   TORNADO
05/23/00   CALLOWAY                       SEVERAL BRIEF TOUCHDOWNS.
                                          TREES DOWN ON MOBILE HOME.
                                          NUMEROUS TREES DOWN

0615 PM    SYMSONIA                  KY   1.50 INCH HAIL
05/23/00   GRAVES

0705 PM    5 W HAMLIN                KY   TORNADO
05/23/00   CALLOWAY                       TORNADO IN PROGRESS MOVING
                                          SOUTH.

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0721 PM    HOPKINSVILLE              KY   .75 INCH HAIL
05/23/00   CHRISTIAN

0718 PM    GLENALLEN                 MO   .88 INCH HAIL
05/23/00   BOLLINGER

0737 PM    MARBLE HILL               MO   1.75 INCH HAIL
05/23/00   BOLLINGER

0732 PM    EVANSVILLE                IN   .75 INCH HAIL
05/23/00   VANDERBURGH                    ESTIMATED 60 TO 70 MPH
                                          WIND.

0741 PM    LEOPOLD                   MO   2.75 INCH HAIL
05/23/00   BOLLINGER

0753 PM    3 S MARBLE HILL           MO   TORNADO
05/23/00   BOLLINGER                      NUMEROUS TOUCHDOWNS.
                                          REPORTED BY SPOTTER.

0633 PM    ALMO HEIGHTS              KY   TORNADO
05/23/00   CALLOWAY                       TREES ON SEVERAL HOUSES.
                                          30 TREES OR MORE DOWN AND
                                          POWER IS OUT.

0824 PM    MARBLE HILL               MO   1.75 INCH HAIL
05/23/00   BOLLINGER

0822 PM    ORAN                      MO   1.75 INCH HAIL
05/23/00   SCOTT

KH
Local storm report, May 23, 8:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
847 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    EVANSVILLE                IN   FLOOD
05/23/00   VANDERBURGH                    STANDING WATER AND WATER
                                          OVERFLOWING STORM SEWERS.

KH
Local storm report, May 23, 8:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    EVANSVILLE                IN   FLOOD
05/23/00   VANDERBURGH                    STANDING WATER AND WATER
                                          OVERFLOWING STORM SEWERS.

0847 PM    ARBOR                     MO   1.75 INCH HAIL
05/23/00   CAPE GIRARDEAU

KH
Local storm report, May 23, 8:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    EVANSVILLE                IN   FLOOD
05/23/00   VANDERBURGH                    STANDING WATER AND WATER
                                          OVERFLOWING STORM SEWERS.

0847 PM    ARBOR                     MO   1.75 INCH HAIL
05/23/00   CAPE GIRARDEAU

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningPAHBollinger75 min
May 23, 7:24 PM CDTTornado WarningPAHBollinger51 min
May 23, 7:52 PM CDTSevere Thunderstorm WarningPAHCape Girardeau53 min
May 23, 8:03 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard57 min
May 23, 8:12 PM CDTSevere Thunderstorm WarningPAHBollinger63 min
May 23, 8:17 PM CDTTornado WarningPAHScott, Stoddard43 min
May 23, 8:44 PM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 23, 8:54 PM CDTSevere Thunderstorm WarningPAHScott81 min
May 23, 9:04 PM CDTTornado WarningPAHScott71 min
May 24, 8:07 AM CDTSevere Thunderstorm WarningPAHWayne68 min
May 24, 8:21 AM CDTTornado WarningPAHWayne39 min
May 24, 8:37 AM CDTTornado WarningPAHBollinger23 min
May 24, 8:44 AM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 24, 8:50 AM CDTTornado WarningPAHStoddard25 min
May 24, 8:53 AM CDTSevere Thunderstorm WarningPAHScott37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.